Alert archive / Kentucky / Tornado Warnings in 2008

Tornado Warning 12, NWS Paducah, KY

January 10, 2008Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Jan 10, 2008, 12:44 PM CST for Todd County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2008, 12:44 PM CST (18:44 UTC)
Expired
Jan 10, 2008, 1:00 PM CST
In force
16 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 101844
TORPAH
KYC219-101900-
/O.NEW.KPAH.TO.W.0012.080110T1844Z-080110T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 100 PM CST.

* AT 1240 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
  SOUTHWEST OF HADENSVILLE...MOVING NORTHEAST AT 70 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL
MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3665 8707 3665 8712 3664 8713 3665 8715
      3675 8707 3674 8706 3671 8706 3666 8706
TIME...MOT...LOC 1844Z 216DEG 66KT 3666 8711

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 10, 3:15 AM CST, 9 hours 29 minutes earlier.

Area forecast discussion, Jan 10, 3:15 AM CST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST THU JAN 10 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES TODAY INTO TONIGHT...AND
PRECIP CHANCES AND TYPE LATE THIS WEEKEND.

NAM...GFS AND ECMWF ALL INDICATE INCREASING MOISTURE AND SHOWERS
QUICKLY DEVELOPING AND MOVING NORTHEAST ACROSS MOST OF THE PAH
FORECAST AREA BY LATE THIS MORNING AHEAD OF A LOW PRESSURE SYSTEM
MOVING ACROSS MISSOURI.  FAR WESTERN PORTIONS OF THE FA WILL SEE
JUST LIGHT AMOUNTS OF QPF...BUT RAINFALL AMOUNTS OF UP TO THREE
QUARTERS OF AN INCH WILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE
AREA BY 00Z.  THUNDER WILL BE POSSIBLE MAINLY ACROSS SOUTHEAST
PORTIONS OF THE FA WHERE NAM AND GFS SOUNDINGS INDICATE LIFTED
INDICES WILL BE AROUND ZERO TO -2.

SOME LIGHT PRECIP MAY LINGER INTO TONIGHT...FALLING MAINLY AS LIGHT
RAIN.  SOUNDINGS AND 1000-850MB THICKNESS VALUES SHOW MINIMAL
CHANCES OF THE RAIN MIXING WITH SNOW...SO CONFINED A SMALL CHANCE OF
A RAIN/SNOW MIX TO NORTHERN PORTIONS OF SOUTHERN ILLINOIS AFTER
MIDNIGHT.  ANY QPF AMOUNTS TONIGHT WILL BE MINIMAL.

DRY CONDITIONS AND ABOVE SEASONAL TEMPERATURES CAN BE EXPECTED FOR
FRIDAY AND INTO THE WEEKEND.  BY SATURDAY NIGHT...GFS SHOWS A LOW
PRESSURE SYSTEM MOVING ACROSS NORTHERN PORTIONS OF THE PAH
FA...WHILE THE NAM AND ECMWF TAKE IT MUCH FARTHER NORTH.  BOTH GFS
AND ECMWF SHOW LIGHT PRECIP ACROSS THE AREA WITH THIS SYSTEM...WHILE
THE NAM KEEPS US DRY.  WILL CONTINUE SLIGHT CHANCE POPS FOR THE AREA
SATURDAY NIGHT AND SUNDAY.  SOUNDINGS INDICATE ALL RAIN WITH THIS
POSSIBLE EVENT...BUT THICKNESS VALUES IMPLY A POSSIBILITY OF A
RAIN/SNOW MIX FOR WESTERN AND NORTHERN PORTIONS OF THE FA SATURDAY
NIGHT...AND THE ENTIRE AREA ON SUNDAY.  WILL KEEP THIS MIX GOING FOR
NOW...SINCE CONFIDENCE IS CURRENTLY LOW OVERALL FOR THIS EVENT AND
ONLY HAVE SLIGHT CHANCES GOING ANYWAY.

ON MONDAY...GFS AND ECMWF SHOW AN APPROACHING TROF...WITH THE GFS
SOLUTION BEING THE FASTER OF THE TWO.  PREFER TO KEEP A DRY FORECAST
FOR NOW AND SEE WHAT THE NEXT COUPLE OF RUNS LOOK LIKE.

FOR TEMPS...STAYED CLOSE TO A MAV/MET COMPROMISE...WITH THEM BEING
IN DECENT AGREEMENT.  IN THE EXTENDED...JUST MADE SOME MINOR TWEAKS
BASED ON LATEST MEX GUIDANCE.

&&

.AVIATION...
CLOUDINESS WILL CONTINUE TO INCREASE AND LOWER OVER ALL TAF SITES
TODAY...WITH CIGS DROPPING TO VFR (BKN030-050) BY 13Z AND MVFR
(BKN010) THEREAFTER. SOUTHEAST WINDS LESS THAN 10 KTS WILL VEER
AROUND TO THE SOUTHWEST AND BECOME GUSTY (20 KTS) AFT 21Z. THIS
AFTERNOON EXPECT A CHANCE OF SHOWERS WITH VSBYS DROPPING TO BETWEEN
3 AND 5 MILES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...JAP
Hazardous weather outlook, Jan 10, 6:47 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
647 AM CST THU JAN 10 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
647 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHWEST INDIANA...WEST
KENTUCKY...SOUTHEAST ILLINOIS...AND EXTREME SOUTHEAST MISSOURI.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST
OF A LINE FROM CALHOUN KENTUCKY...TO PRINCETON KENTUCKY...TO
MURRAY. THE MAIN HAZARD WITH SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH STORMS.

LATE TONIGHT...RAIN MAY BRIEFLY MIX WITH SNOW BEFORE ENDING ACROSS
NORTHERN PORTIONS OF SOUTHERN ILLINOIS. NO ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF RAIN AND SNOW IS POSSIBLE LATE SATURDAY NIGHT ACROSS MAINLY
NORTHERN AND WESTERN PORTIONS OF THE QUAD STATE REGION...AND
ACROSS THE ENTIRE AREA ON SUNDAY. NO ACCUMULATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS PORTIONS OF WEST
KENTUCKY.

RST

In the hours before

Local storm report, Jan 10, 11:59 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1159 AM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

DLL
Local storm report, Jan 10, 12:08 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1208 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             1 N NEW HAVEN           37.91N 88.13W
01/10/2008  E0.88 INCH       WHITE              IL   TRAINED SPOTTER

            NEARLY COVERING THE GROUND

&&

DLL
Local storm report, Jan 10, 12:09 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1209 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             3 N OWENSVILLE          38.32N 87.69W
01/10/2008  E0.50 INCH       GIBSON             IN   TRAINED SPOTTER

&&

DLL
Local storm report, Jan 10, 12:27 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1227 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             GRAYVILLE               38.26N 88.00W
01/10/2008  E0.88 INCH       WHITE              IL   TRAINED SPOTTER

&&

DLL
Local storm report, Jan 10, 12:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
1232 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             1 N NEW HAVEN           37.91N 88.13W
01/10/2008  E0.88 INCH       WHITE              IL   TRAINED SPOTTER

            NEARLY COVERING THE GROUND

1204 PM     HAIL             3 N OWENSVILLE          38.32N 87.69W
01/10/2008  E0.50 INCH       GIBSON             IN   TRAINED SPOTTER

1220 PM     HAIL             GRAYVILLE               38.26N 88.00W
01/10/2008  E0.88 INCH       WHITE              IL   TRAINED SPOTTER

&&

DLL
Local storm report, Jan 10, 12:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1236 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
01/10/2008  E0.88 INCH       WABASH             IL   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 12:36 PM CSTSevere Thunderstorm WarningPAHTodd20 min

Nearby

Tornado Warnings in Kentucky, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.